Ann Am Thorac Soc. 2020 Aug;17(8):918-921. doi: 10.1513/AnnalsATS.202004-327CME.
Amid efforts to care for the large number of patients with coronavirus disease (COVID-19), there has been considerable speculation about whether the lung injury seen in these patients is different than acute respiratory distress syndrome from other causes. One idea that has garnered considerable attention, particularly on social media and in free open-access medicine, is the notion that lung injury due to COVID-19 is more similar to high-altitude pulmonary edema (HAPE). Drawing on this concept, it has also been proposed that treatments typically employed in the management of HAPE and other forms of acute altitude illness-pulmonary vasodilators and acetazolamide-should be considered for COVID-19. Despite some similarities in clinical features between the two entities, such as hypoxemia, radiographic opacities, and altered lung compliance, the pathophysiological mechanisms of HAPE and lung injury due to COVID-19 are fundamentally different, and the entities cannot be viewed as equivalent. Although of high utility in the management of HAPE and acute mountain sickness, systemically delivered pulmonary vasodilators and acetazolamide should not be used in the treatment of COVID-19, as they carry the risk of multiple adverse consequences, including worsened ventilation-perfusion matching, impaired carbon dioxide transport, systemic hypotension, and increased work of breathing.